Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 17, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 25, 2011, 5:34 PM MST for Apache County, Navajo County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2011, 5:34 PM MST (00:34 UTC)
- Expired
- Jul 25, 2011, 6:15 PM MST
- In force
- 41 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
718 WUUS55 KFGZ 260034 SVRFGZ AZC001-017-260115- /O.NEW.KFGZ.SV.W.0017.110726T0034Z-110726T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 534 PM MST MON JUL 25 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA... EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA... * UNTIL 615 PM MST * AT 529 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO WALNUT SIZE. THIS STORM WAS LOCATED OVER SOUTHWESTERN APACHE COUNTY...OR 24 MILES SOUTHEAST OF SHOW LOW...AND MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AREAS 10 TO 20 MILES SOUTH OF MCNARY AT 610 PM MST PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3389 10974 3407 10987 3415 10969 3398 10960 TIME...MOT...LOC 0032Z 058DEG 7KT 3403 10971 $$ TC
2 follow-up statements
943 WWUS55 KFGZ 260046 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 546 PM MST MON JUL 25 2011 AZC001-017-260115- /O.CON.KFGZ.SV.W.0017.000000T0000Z-110726T0115Z/ NAVAJO AZ-APACHE AZ- 546 PM MST MON JUL 25 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR SOUTHWESTERN APACHE AND EXTREME SOUTHEASTERN NAVAJO COUNTIES... AT 538 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ALONG HIGHWAY 260 NEAR MILE POST 370 AND IS APPROACHING STATE ROUTE 473 THAT GOES DOWN TO HAWLEY LAKE OVER SOUTHWESTERN APACHE COUNTY...OR 24 MILES SOUTHEAST OF SHOW LOW...MOVING SOUTHWEST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HAWLEY LAKE BY AROUND 600 PM MST PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR HAWLEY LAKE ET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! THIS STORM IS CAPABLE OF PRODUCING WALNUT SIZED HAIL. && LAT...LON 3389 10974 3407 10987 3415 10969 3398 10960 TIME...MOT...LOC 0041Z 058DEG 7KT 3402 10973 $$
728 WWUS55 KFGZ 260115 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 615 PM MST MON JUL 25 2011 AZC001-017-260121- /O.EXP.KFGZ.SV.W.0017.000000T0000Z-110726T0115Z/ NAVAJO AZ-APACHE AZ- 615 PM MST MON JUL 25 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN APACHE AND EXTREME SOUTHEASTERN NAVAJO COUNTIES WILL EXPIRE AT 615 PM MST... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND IS STILL NEAR HAWLEY LAKE. CAPABLE OF PRODUCING HEAVY RAIN SMALL HAIL FROM PENNY TO NICKEL SIZED. RURAL UNIMPROVED ROAD IN THE HAWLEY LAKE AREA MAY BECOME IMPASSIBLE DUE TO PONDING OF WATER...ESPICIALLY IN LOW LYING AREAS AND AT LOW WATER CROSSING. PERSON OUT IN THIS AREA SHOULD STILL TAKE COVER SHELTER IN A STURDY BUILDING OR VEHICLE AND DUE NOT ATTEMPT TO CROSS STANDING OR FLOWING AREAS OF WATER. ONCE AGAIN THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3389 10974 3407 10987 3415 10969 3398 10960 TIME...MOT...LOC 0111Z 058DEG 7KT 3399 10979 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 25, 3:15 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 315 PM MST MON JUL 25 2011 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION FOR THE NEXT SEVERAL DAYS BRINGING DAILY SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA. && .DISCUSSION...ACTIVE DAY ACROSS NORTHERN ARIZONA THIS AFTERNOON WITH LOCALIZED HEAVY RAIN. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL PERSIST INTO THIS EVENING. GENERAL STORM MOTION IS NORTHWEST AT 8 TO 10 MPH. MOISTURE REMAINS IN PLACE FOR THE NEXT FEW DAYS AND SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EVENING. A MINOR DRYING TREND CAN BE EXPECTED WEDNESDAY AND THURSDAY FOR THE WESTERN PORTION OF AZ...BUT MOISTURE WILL LIKELY REMAIN IN PLACE ACROSS THE EASTERN PART OF THE STATE. CURRENT MODEL TRENDS INDICATE THAT MOISTURE WILL SURGE BACK OVER ALL OF NORTHERN ARIZONA THIS WEEKEND FOR AN UPSWING IN THUNDERSTORM ACTIVITY. && .AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AZ THROUGH 06Z. AFTER 06Z...THUNDERSTORM COVERAGE WILL DECREASE WITH THE BEST CHANCE OF CONTINUING STORMS EXPECTED SOUTH OF A KCMR TO KSJN LINE. EXPECT MVFR/LCL IFR CONDITIONS NEAR HEAVY SHOWERS AND STORMS ALONG WITH ERRATIC AND GUSTY WIND GUSTS UP TO 35KT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MAS AVIATION................MCS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 25, 4:30 AM MST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 430 AM MST MON JUL 25 2011 AZZ004>018-037>040-260700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 430 AM MST MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD. A SLIGHT DRYING TREND IS POSSIBLE FOR THE LATTER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 25, 12:38 PM MST, 4 hours 56 minutes before
AZZ012-015-252230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1238 PM MST MON JUL 25 2011 ...HEAVY RAIN OVER SLATE MOUNTAIN AND DEADMAN WASH... THUNDERSTORMS HAVE PRODUCED TWO TO THREE INCHES OF RAIN OVER THE SLATE MOUNTAIN AREA...KENDRICK PARK AREA...AND THE DEADMAN WASH DRAINAGE NEAR HIGHWAY 180 AND HIGHWAY 89. THIS HEAVY RAIN MAY CAUSE RUNNING WATER OVER FOREST SERVICE ROADS AND DOWN DEADMAN WASH.
Special weather statement, Jul 25, 3:41 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 341 PM MST MON JUL 25 2011 AZZ040-252330- APACHE AZ- 341 PM MST MON JUL 25 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA UNTIL 430 PM MST AT 332 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES SOUTH OF CHAMBERS...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... CHAMBERS INTERSTATE 40 IN THE VICINITY OF CHAMBERS... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3519 10953 3523 10936 3506 10934 3503 10943 TIME...MOT...LOC 2239Z 158DEG 08KT 3518 10943 41
Local storm report, Jul 25, 4:16 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
416 PM MST MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 8 NE FLAGSTAFF 35.27N 111.52W
07/25/2011 U0.00 INCH COCONINO AZ EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED INCREASED FLOW WITH ROCKS
AND MUD ALONG CAMPBELL AVE. AND COPELAND LN. MOSTLY
NUISANCE FLOODING WITH WATER AND MUD REMAINING WITHIN
DRAINAGE DITCHES.
&&
EVENT NUMBER FGZ1100202
MCSSpecial weather statement, Jul 25, 4:44 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 444 PM MST MON JUL 25 2011 AZZ014-017-260030- APACHE AZ- 444 PM MST MON JUL 25 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA UNTIL 530 PM MST AT 437 PM MST...NATIONAL WEATHER DOPPLER RADAR DETECTED THAT A STRONG THUNDERSTORM WAS 7 MILES EAST OF VERNON...MOVING NORTHWEST AT 10 MPH. HAIL SIZE FROM PENNY TO NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN WITH RAINFALL RATES FROM 1 TO 1.5 INCHES PER HOUR. LOCATIONS IMPACTED INCLUDE... VERNON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...SOME UNSECURED OBJECTS COULD BE BLOWN AROUND BY WIND GUSTS UP TO 45 MPH. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. && LAT...LON 3429 10979 3439 10953 3417 10941 3408 10960 TIME...MOT...LOC 2341Z 148DEG 11KT 3423 10958 TC
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:03 PM MST | Areal Flood Advisory | FGZ | Apache | 117 min |
| Jul 25, 5:40 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 35 min |
| Jul 25, 6:15 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 30 min |
| Jul 25, 6:31 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 74 min |
| Jul 25, 6:39 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 111 min |
| Jul 25, 6:56 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 25, 7:02 PM MST | Flash Flood Warning | FGZ | Navajo | 84 min |
| Jul 25, 7:29 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 33 min |
| Jul 25, 8:59 PM MST | Special Weather Statement | FGZ | 46 min | |
| Jul 25, 9:05 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 40 min |
| Jul 25, 9:35 PM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Jul 25, 10:22 PM MST | Areal Flood Advisory | FGZ | Navajo | 53 min |
| Jul 26, 3:42 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 15 hr |
| Jul 26, 12:01 PM MST | Flash Flood Warning | FGZ | Apache | 119 min |
| Jul 26, 2:08 PM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Jul 26, 2:48 PM MST | Special Weather Statement | FGZ | Apache | 57 min |
| Jul 26, 3:09 PM MST | Areal Flood Advisory | FGZ | Apache | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.